Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 46, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 29, 2003, 8:57 PM EDT for Richmond County, North Carolina. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2003, 8:57 PM EDT (00:57 UTC)
- Expired
- Jul 29, 2003, 10:30 PM EDT
- In force
- 93 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3272 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 300059 FFWRAH NCC153-300230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 857 PM EDT TUE JUL 29 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... RICHMOND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1030 PM EDT * AT 857 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER RICHMOND COUNTY. * ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING AROUND... ROCKINGHAM HAMLET EAST ROCKINGHAM MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. REPORT FLOODING AND FLOOD DAMAGES TO EMERGENCY OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ RFG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:08 AM EDT, 18 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 2:08 AM EDT, 18 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 AM EDT TUE JUL 28 2003 MOISTURE INCREASED ABOUT THREE QUARTERS OF AN INCH ON THE GSO SOUNDING AT 00Z. EARLIER FRONTAL PASSAGE WILL BE HINDERED BY LESSER INSTABILITY IN THE NORTHWEST. BUT FURTHERN SOUTH AND EAST...WHERE DEW POINTS ARE IN THE 70 TO 76 RANGE...THERE WONT BE ANY LACK OF POTENTIAL THERMODYNAMICS AS THE FRONT SAGS THROUGH LATER THIS MORNING AND THE AFTERNOON. WILL RAISE TO HIGH LIKELY POPS ALL BUT NORTHWEST. JET AXIS IS WELL REMOVED TO THE NORTH WITH WEAK UPPER DIVERGENCE AND A WEAK VERTICAL WIND PROFILE AS WELL SO SEVERE STORMS LOOK UNLIKELY. CLOUDINESS FROM THE MCS IS NOT AS WIDESPREAD AS ONE WOULD EXPECT...SO LOW 80S NORTHWEST TO UPPER 80S SOUTHEAST LOOK ON TRACK. WILL KEEP BETTER POPS SOUTH AND EAST THROUGH WEDNESDAY NIGHT AS DRIER AIR...ESPECIALLY AT MID AND UPPER LEVELS...NOSES IN BRIEFLY WITH EAST OR NORTHEAST LOW LEVEL FLOW INTO MY CENTRAL CWFA. SOMETHING LIKE 20 NORTHWEST TO 40 EAST. FAIR CHANCES AGAIN THURSDAY WITH THE FRONT LIFTING OUT AS LONG WAVE TROF PATTERN SETS UP AGAIN OVER THE CENTRAL UNITED STATES. THIS SETS UP SOUTHWEST FLOW OVER THE EAST THROUGH THE WEEKEND. HARD TO DETERMINE WHAT DAY(S) MIGHT BE A BIT MORE LIKELY TO HAVE POPS AT THIS POINT SO WILL CONTINUE CLIMATOLOGICAL DIURNAL CONVECTION. .RAH...NONE. MLM
Hazardous weather outlook, Jul 29, 4:22 AM EDT, 16 hours 35 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291020- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 422 AM EDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 29, 5:38 PM EDT, 3 hours 19 minutes before
NCZ027-292245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 538 PM EDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH COUNTY THROUGH 645 PM EDT... AT 538 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SPRING HOPE...OR ABOUT 9 MILES SOUTHWEST OF NASHVILLE...MOVING NORTH AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DORTCHES...RED OAK...AND CASTALIA. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BL
Special weather statement, Jul 29, 6:30 PM EDT, 2 hours 27 minutes before
NCZ077-088-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT AND CUMBERLAND COUNTIES THROUGH 730 PM EDT... AT 630 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER FAYETTEVILLE AND FORT BRAGG...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WADE...LINDEN... GODWIN...DUNN. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS CAN BE EXPECTED. BL
Local storm report, Jul 29, 7:18 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
0718 PM EDT TUE JUL 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM 3 SW PFAFFTOWN NC FLASH FLOOD
07/29/03 FORSYTH CREEK WATERS COVERING
VIENNA DOSSIER ROAD
RFGLocal storm report, Jul 29, 7:24 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
724 PM EDT TUE JUL 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM WINSTON-SALEM NC FLASH FLOODS
07/29/03 FORSYTH FLOODING ACROSS HAYNES
MALL AREA IN WINSTON SALEM.
2-3 FEET OF WATER ON
STRATFORD ROAD AND HAYNES
MALL ROAD, ESPECIALLY AT
1-40 UNDERPASS. MANHOLE
COVERS BLOWN OPEN AND WATER
SHOOTING UPWARD.Local storm report, Jul 29, 8:09 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
809 PM EDT TUE JUL 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM OAKBORO NC WIND DAMAGE
07/29/03 STANLY A FEW POWER LINES DOWNED
NEAR OAKBORO PER SHERIIFS
OFFICE
KKLocal storm report, Jul 29, 8:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
819 PM EDT TUE JUL 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM LEXINGTON NC FLASH FLOODS
07/29/03 DAVIDSON SEVERAL ROADS IN AND
AROUND LEXINGTON REPORTED
FLOODED. STRANDED VEHICLES
REQUIRING RESCUE
OPERATIONS.
0805 PM 10 NW LEXINGTON NC FLASH FLOODS
07/29/03 DAVIDSON MUDDY CREEK REPORTED OUT
OF ITS BANKS.
0805 PM 7 N THOMASVILLE NC FLASH FLOODS
07/29/03 DAVIDSON HIGHWAY 109 REPORTED
BLOCKED BY FLOOD WATERS.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:18 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 27 min |
| Jul 29, 8:47 PM EDT | Flash Flood Warning | RAH | Wayne | 118 min |
| Jul 29, 9:40 PM EDT | Flash Flood Warning | RAH | Cumberland | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.